Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Problem with Tcells, Viread and Testosterone
Mar 9, 2004

Hi. I have kept you up to date periodically with my progress on Videx EC (250MG), Sustiva, and Viread. I have been on this combination now for just over 1 year. I went to my doctor yesterday and received some bad news for the first time, though all of the news was not so bad. The bad news is that my testosterone level was below normal. I didnt understand the numbers, but he said I was at 12 where the normal range was from 14 to 32 or 34. I had been complaining of fatigue for about a year now. Its not horrible fatigue, just that I always feel like that even after 8 hours of sleep, I can sleep for another 4 and sometimes I get sleepy for no appearant reason. Anyway, he gave me a prescription for Androgel and will start rubbing my tummy with it once I get the prescription. My bigger concern was that my Tcell count has dropped from 1400 down to 600 in a period of 6 months. This is despite my Viral Load remaining undectable. I admit that I have struggled with a couple of colds this winter (more then normal). I also noticed that this decline also coincided with his decision to take me off of Serostim (which has made me loose some of my muscle mass). Now he is making me do a Kidney check by peeing into something for an entire 24 hours. He wants to see if I am having a problem with the Viread. He also asked me to write down everything I take, as I take high potency multi-vitamins, magnesium, Omega-3 Fatty Acid pills, NAC, L-Carnitine, and Propecia. He stated the Propecia shouldnt be the problem with the testosterone as it affects what he called the other testosterone. Anyway, usually being a pretty positive person, I was a little depressed yesterday but am determined to not dwell on this. I do everything I can on my own such as exercise at the gym (for the last 14 years) and tennis 1-3 times a week. Any thoughts about my Tcell, the testosterone, and the Kidney/Viread? As usual, thanks for reading!

Response from Dr. Young

Thanks for your question.

Having low levels of testosterone is not too unusual in persons with HIV infection. As you point out, treatment can be quite simple- and very effective in reducing or reversing the symptoms.

Your comments about your CD4 cell count is interesting, and some studies have shown modest increases in CD4 cell counts with growth hormone (Serostim). It could very well be that the CD4 cell change could be a reflection of this, or the colds that you've been having. While it's always reassuring to have higher numbers, know that your counts remain well within the normal range. As a check, I'd look at your CD4 percentages to see if there's been a drop of equivalent magnitude- my guess is that it hasn't.

Lastly, so long as you didn't have kidney issues before you started on tenofovir (Viread), you shouldn't be at any increased risk for kidney issues now. That said, I typically monitor kidney function in all of my patients, as a matter of routine lab checks. I'd ask your doctor if she or he suspects that anything is up.

Thanks for reading. BY



Previous
Zoloft and anti virals
Next
Recently tested positive

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement